Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 356, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 16, 2009, 12:15 PM CDT for Webster County, Mississippi. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2009, 12:15 PM CDT (17:15 UTC)
- Expired
- May 16, 2009, 12:32 PM CDT
- In force
- 17 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Webster County, MS
The radar
The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -148 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:00 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 16, 11:00 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1100 AM CDT SAT MAY 16 2009 .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE GOTTEN AN EARLY START TODAY AND ARE QUICKLY BLOSSOMING ON RADAR THIS MORNING. CONDITIONS ARE RATHER JUICY THIS MORNING WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S. MORNING RAOB INDICATED RATHER MOIST CONDITIONS AS WELL WITH PWATS AROUND 1.6 INCHES. INSOLATION AND LINGERING OUTFLOW BOUNDARIES FROM RECENT STORMS LIKELY ARE ENHANCING CONVECTION THIS MORNING. AN OUTFLOW BOUNDARY LIES ACROSS THE NW DELTA REGION AND EXPECT MORE SHOWER AND THUNDERSTORM ACTIVITY TO GET GOING ALONG THIS. FOR THE REST OF TODAY...LOOKING FOR SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT WHICH APPEARS TO BE DRAPED ACROSS NORTHERN ARKANSAS INTO NORTH CENTRAL TEXAS. COLD FRONT CONTINUES TO LOOK TO AFFECT THE REGION LATER THIS AFTERNOON/EVENING WITH THE CHANCE FOR SOME STRONG TO SEVERE STORMS. FOR THE UPDATE...RAISED HIGHS TODAY A COUPLE OF DEGREES FOR GLH AND GWO GIVEN RECENT OBSERVATIONS. THEY ARE SITTING JUST SHY OF THE PREVIOUSLY FORECASTED HIGH NOW...SO BUMPED UP A COUPLE OF DEGREES. THIS MAY NOT WORK OUT GIVEN SCATTERED SHOWERS BUT IF THEY CAN CLEAR OUT AFTER A THUNDERSTORM...THEY WILL LIKELY HEAT UP QUICKLY. OTHERWISE...NO CHANGES NECESSARY AND UPDATED PRODUCTS ALREADY OUT. /28/ && .AVIATION...WIDESPREAD MVFR CIGS BKN-OVC FROM 2-4K FEET CAN BE EXPECTED TODAY WITH NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. WILL BRIEFLY SEE LOWER CIG/VSBY FLIGHT CATEGORIES IN PERIODS OF HEAVIER RAINFALL. SHOWERS AND OCCASIONAL MVFR CIGS WILL CONTINUE IN THE WAKE OF THE COLD FRONT TONIGHT./40/03 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/03/40
Hazardous weather outlook, May 16, 3:40 AM CDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 340 AM CDT SAT MAY 16 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 170845- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 340 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP ACROSS THE REGION LATER TODAY INTO THE OVERNIGHT. THE MAIN RISK FROM THESE STORMS WILL BE HAIL AND DAMAGING WIND GUSTS ALONG WITH LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IN A SHORT TIME. DAYTIME HEATING WILL COMBINE WITH A MOIST UNSTABLE AIR MASS AND A COLD FRONT NOW CROSSING THE OZARKS WILL BE MOVING INTO THE LOWER MISSISSIPPI VALLEY THIS EVENING TO HELP SET OFF THE STORMS. THE STORMS SHOULD GRADUALLY WEAKEN AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GUSTY NORTHEAST WINDS OF 15 TO 25 MPH CAN BE EXPECTED SUNDAY AS COOLER AND DRIER AIR RUSHES INTO THE REGION. A LAKE WIND ADVISORY MAY BE REQUIRED FOR SOME LOCATIONS ON SUNDAY. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW MUCH OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
In the hours before
Special weather statement, May 16, 11:21 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1121 AM CDT SAT MAY 16 2009 MSZ026>028-161630- GRENADA MS-CARROLL MS-MONTGOMERY MS- 1121 AM CDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS CARROLL...MONTGOMERY AND GRENADA COUNTIES... A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES WEST OF JEFFERSON TO 7 MILES SOUTHWEST OF MALMAISON AT 1120 AM CDT...MOVING EAST AT 10 MPH. OTHER STRONG STORMS WERE ALSO NOTED IN THE AREA. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN MONTGOMERY...CARROLL AND GRENADA COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. OLB
Special weather statement, May 16, 11:29 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1129 AM CDT SAT MAY 16 2009 MSZ030-161710- CLAY MS- 1129 AM CDT SAT MAY 16 2009 ...STRONG STORM IN NORTHERN CLAY COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER MONTPELIER AT 1129 AM CDT... MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTHERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY. JC
Special weather statement, May 16, 12:11 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1211 PM CDT SAT MAY 16 2009 MSZ065-161740- COVINGTON MS- 1211 PM CDT SAT MAY 16 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED JUST NORTHEAST OF COLLINS AT 1211 PM CDT...MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN NORTHEASTERN COVINGTON COUNTY SHOULD MONITOR THIS STORM CLOSELY. JC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:28 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 20 min |
| May 16, 12:35 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 25 min |
| May 16, 12:41 PM CDT | Areal Flood Warning | JAN | Hinds, Madison, Rankin | 12 hr |
| May 16, 1:21 PM CDT | Flash Flood Warning | JAN | Lowndes, Oktibbeha | 3 hr |
| May 16, 1:46 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee, Oktibbeha, Winston | 18 min |
| May 16, 2:01 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 29 min |
| May 16, 2:44 PM CDT | Flash Flood Warning | JAN | Holmes, Yazoo | 2 hr |
| May 16, 3:39 PM CDT | Flash Flood Warning | JAN | Carroll, Holmes, Humphreys, Montgomery | 2 hr |
| May 16, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Montgomery | 37 min |
| May 16, 5:03 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Simpson | 42 min |
| May 16, 5:06 PM CDT | Flash Flood Warning | JAN | Forrest | 64 min |
| May 16, 5:08 PM CDT | Flash Flood Warning | JAN | Carroll, Holmes, Humphreys, Leflore, Sunflower | 112 min |
| May 16, 5:46 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 25 min |
| May 16, 6:59 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Simpson, Smith | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.